Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Groups with just one character degree divisible by a given prime


Authors: I. M. Isaacs, Alexander Moretó, Gabriel Navarro and Pham Huu Tiep
Journal: Trans. Amer. Math. Soc. 361 (2009), 6521-6547
MSC (2000): Primary 20C15; Secondary 20C33
DOI: https://doi.org/10.1090/S0002-9947-09-04718-7
Published electronically: July 24, 2009
MathSciNet review: 2538603
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Ito-Michler theorem asserts that if no irreducible character of a finite group $ G$ has degree divisible by some given prime $ p$, then a Sylow $ p$-subgroup of $ G$ is both normal and abelian. In this paper we relax the hypothesis, and we assume that there is at exactly one multiple of $ p$ that occurs as the degree of an irreducible character of $ G$. We show that in this situation, a Sylow $ p$-subgroup of $ G$ is almost normal in $ G$, and it is almost abelian.


References [Enhancements On Off] (What's this?)

  • [C] R. Carter, Finite Groups of Lie Type: Conjugacy Classes and Complex Characters, Wiley, Chichester, 1985. MR 794307 (87d:20060)
  • [Atlas] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, An ATLAS of Finite Groups, Clarendon Press, Oxford, 1985. MR 827219 (88g:20025)
  • [DM] F. Digne and J. Michel, Representations of Finite Groups of Lie Type, London Mathematical Society Student Texts 21, Cambridge University Press, Cambridge 1991. MR 1118841 (92g:20063)
  • [DNT] S. Dolfi, G. Navarro, and P. H. Tiep, Primes dividing the degrees of the real characters of finite groups, Math. Z. 259 (2008), no. 4, 755-774. MR 2403740
  • [F] W. Feit, Extending Steinberg characters, in: Linear algebraic groups and their representations (Los Angeles, CA, 1992), Contemp. Math. 153 (1993), pp. 1-9. MR 1247494 (94k:20012)
  • [GLS] D. Gorenstein, R. Lyons, and R. Solomon, The Classification of the Finite Simple Groups, Number 3, Mathematical Surveys and Monographs, Amer. Math. Soc., Providence, 1994. MR 1303592 (95m:20014)
  • [GT] R. M. Guralnick and P. H. Tiep, Cross characteristic representations of even characteristic symplectic groups, Trans. Amer. Math. Soc. 356 (2004), 4969-5023. MR 2084408 (2005j:20012)
  • [H1] B. Huppert, Endliche Gruppen I, Springer-Verlag, Berlin 1967. MR 0224703 (37:302)
  • [H2] B. Huppert, Character Theory of Finite Groups, de Gruyter, Berlin/New York, 1998. MR 1645304 (99j:20011)
  • [HB] B. Huppert and N. Blackburn, Finite Groups II, Springer-Verlag, New York, 1982. MR 650245 (84i:20001a)
  • [IP] I. M. Isaacs and D. S. Passman, Half-transitive automorphism groups, Can. J. Math. 18 (1966), 1243-1250. MR 0200343 (34:239)
  • [I1] I. M. Isaacs, The $ p$-parts of character degrees in $ p$-solvable groups. Pacific J. Math. 36 (1971), 677-691. MR 0313372 (47:1927)
  • [I2] I. M. Isaacs, Character Theory of Finite Groups, Dover, New York, 1994. MR 1280461
  • [KL] P. B. Kleidman and M. W. Liebeck, The Subgroup Structure of the Finite Classical Groups, London Math. Soc. Lecture Note Ser. No. 129, Cambridge University Press, Cambridge 1990. MR 1057341 (91g:20001)
  • [M1] A. Moretó, Heights of characters and defect groups, in: Finite Groups 2003, Eds. C. Y. Ho, P. Sin, P. H. Tiep and A. Turull, de Gruyter, Berlin 2004, pp. 267-273. MR 2125078 (2005j:20011)
  • [M2] A. Moretó, Derived length and character degrees of solvable groups. Proc. Amer. Math. Soc. 132 (2004), 1599-1604. MR 2051119 (2005d:20017)
  • [MT] A. Moretó and P. H. Tiep, Prime divisors of character degrees, J. Group Theory 11 (2008), no. 3, 341-356. MR 2419005
  • [ST] P. Sin and P. H. Tiep, Rank $ 3$ permutation modules for finite classical groups, J. Algebra 291 (2005), 551-606. MR 2163483 (2006j:20019)
  • [Zs] K. Zsigmondy, Zur Theorie der Potenzreste, Monath. Math. Phys. 3 (1892), 265-284. MR 1546236

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C15, 20C33

Retrieve articles in all journals with MSC (2000): 20C15, 20C33


Additional Information

I. M. Isaacs
Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, Wisconsin 53706
Email: isaacs@math.wisc.edu

Alexander Moretó
Affiliation: Departament d’Àlgebra, Universitat de València, 46100 Burjassot, València, Spain
Email: alexander.moreto@uv.es

Gabriel Navarro
Affiliation: Departament d’Àlgebra, Universitat de València, 46100 Burjassot, València, Spain
Email: gabriel@uv.es

Pham Huu Tiep
Affiliation: Department of Mathematics, University of Arizona, 617 N. Santa Rita Avenue, P.O. Box 210089, Tucson, Arizona 85721
Email: tiep@math.arizona.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04718-7
Received by editor(s): October 2, 2007
Received by editor(s) in revised form: December 14, 2007
Published electronically: July 24, 2009
Additional Notes: This research was partially supported by the Spanish Ministerio de Educación y Ciencia, MTM2004-06067-C02-01 and MTM2004-04665, and the FEDER. The second author was also supported by the Programa Ramón y Cajal and the Generalitat Valenciana. The fourth author gratefully acknowledges the support of the NSF (grant DMS-0600967).
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society